Alert archive / Montana / River Flood Watches in 2011

River Flood Watch 21, NWS Great Falls, MT

June 30, 2011

NWS Great Falls, MT issued this river flood watch at Jun 30, 2011, 5:39 PM MDT. It took effect at Jul 1, 2011, 6:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2011, 5:39 PM MDT (23:39 UTC)
In effect from
Jul 1, 2011, 6:00 AM MDT
Expired
Jul 1, 2011, 12:41 PM MDT
In force
7 hr
Issued by
NWS Great Falls, MT
Flood severity
None

The river

Written for the forecast point Sun River near Simms (SSRM8). The gauge peaked at 7.38 ft at Jul 1, 2011, 7:00 AM MDT.

actionminormoderate46806/3007/0107/02
Action stage
6 ft
Minor stage
7.5 ft
Moderate stage
8.5 ft
Major stage
10.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06085800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WGUS65 KTFX 302339
FFATFX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GREAT FALLS MT
539 PM MDT THU JUN 30 2011

...THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FLOOD 
WATCH FOR THE FOLLOWING RIVER IN NORTH CENTRAL MONTANA...

  SUN RIVER NEAR SIMMS 

. CONTINUED SNOWMELT IN THE MOUNTAINS IS CAUSING INCREASED FLOWS INTO
GIBSON RESERVOIR AND THE SUN RIVER.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD. 

THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTZ012-011439-
/O.NEW.KTFX.FL.A.0021.110701T1200Z-110702T0800Z/
/SSRM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
539 PM MDT THU JUN 30 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* FLOOD WATCH FOR
  THE SUN RIVER AT SIMMS
* FROM FRIDAY MORNING TO LATE FRIDAY NIGHT.
* AT  4:30 PM THURSDAY THE STAGE WAS 6.9 FEET.
* FLOOD STAGE IS 7.5 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FORECAST...FLOOD STAGE MAY BE REACHED FRIDAY MORNING.


$$
2 follow-up statements
158 
WGUS65 KTFX 011022
FFATFX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GREAT FALLS MT
422 AM MDT FRI JUL 1 2011

...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVER IN NORTH 
CENTRAL MONTANA...

  SUN RIVER NEAR SIMMS 

.CONTINUED SNOWMELT OUT OF THE ROCKY MOUNTAINS IS CAUSING
INCREASED INFLOW INTO GIBSON RESERVOIR. THE SUBSEQUENT WATER
RELEASES HAVE CAUSED A RAPID RISE ON THE SUN RIVER. A FLOOD
WARNING MAY BE NECESSARY IF THE RIVER RISES TO ABOVE FLOOD
STAGE.

THE SEGMENTS IN THIS PRODUCT ARE RIVER FORECASTS FOR SELECTED 
LOCATIONS IN THE WATCH AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...A FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT 
NOT IMMINENT IN THE WATCH AREA. PERSONS LIVING ALONG OR PLANNING 
ACTIVITIES NEAR RIVERS AND SMALL STREAMS IN THE WATCH AREA SHOULD 
CONTINUE TO MONITOR THE DEVELOPMENT OF THIS WEATHER SITUATION. BE 
PREPARED TO TAKE IMMEDIATE ACTION IF FLOODING IS OBSERVED OR A 
WARNING IS ISSUED. 

THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTZ012-020122-
/O.CON.KTFX.FL.A.0021.110701T1200Z-110702T0800Z/
/SSRM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
422 AM MDT FRI JUL 1 2011

THE FLOOD WATCH CONTINUES FOR
  THE SUN RIVER AT SIMMS
* UNTIL LATE TONIGHT.
* AT  3:30 AM FRIDAY THE STAGE WAS 7.3 FEET.
* FLOOD STAGE IS 7.5 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FORECAST...FLOOD STAGE MAY BE REACHED THIS MORNING.

$$
138 
WGUS65 KTFX 011841
FFATFX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GREAT FALLS MT
1241 PM MDT FRI JUL 1 2011

...THE FLOOD WATCH IS CANCELED FOR THE FOLLOWING 
RIVER IN NORTH CENTRAL MONTANA...

  SUN RIVER NEAR SIMMS 


.WATER LEVELS ON THE SUN RIVER NEAR SIMMS ARE CURRENTLY BELOW FLOOD STAGE
AND ARE FORECAST TO CONTINUE TO SLOWLY DECLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTZ012-011911-
/O.CAN.KTFX.FL.A.0021.000000T0000Z-110702T0800Z/
/SSRM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1241 PM MDT FRI JUL 1 2011

THE FLOOD WATCH IS CANCELED FOR
  THE SUN RIVER AT SIMMS
* AT 11:30 AM FRIDAY THE STAGE WAS 7.4 FEET.
* FORECAST...THE RIVER IS FORECAST TO CONTINUE TO SLOWLY FALL.

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood watch went out at Jun 30, 2:56 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 30, 2:56 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT THU JUN 30 2011

.DISCUSSION...

TONIGHT THROUGH SATURDAY...BROAD UPPER TROF CONTINUES TO LIFT OUT
WITH A FAST WESTERLY FLOW SETTING UP OVER THE COUNTY WARNING AREA.
THIS SETS THE STAGE FOR A DRY AND WARM PERIOD OVER THE NEXT FEW
DAYS. A FEW CONVECTIVE SHOWERS ARE POSSIBLE THIS AFTERNOON AND
EVENING OVER THE WESTERN MOUNTAINS AND OVER THE MOUNTAINS OF
SOUTHWEST MONTANA. CONVECTIVE SHOWERS SHOULD END WITH SUNDOWN.
WESTERLY FLOW ALOFT CONTINUES FRIDAY AND 500MB HEIGHTS RISE ON
SATURDAY. EMANUEL

SATURDAY NIGHT THROUGH THURSDAY...THE LATEST GFS AND ECMWF MODELS
ARE IN BETTER AGREEMENT THAN THEY WERE LAST NIGHT. THE PERIOD WILL
START OFF WITH DRY SOUTHWEST FLOW ALOFT. ON SUNDAY A COLD FRONT
ASSOCIATED WITH A WEATHER DISTURBANCE ALOFT OVER THE PACIFIC
NORTHWEST IS EXPECTED TO MOVE TO NEAR A LINE FROM CONRAD TO BUTTE
NEAR 6 PM. IT WILL THEN MOVE EAST THROUGH THE REMAINDER OF THE
FORECAST AREA SUNDAY EVENING. AHEAD OF THE COLD FRONT IT WILL BE HOT
SUNDAY AFTERNOON WITH A FEW RECORD HIGH TEMPERATURES POSSIBLE.
LITTLE MOISTURE IS FORECAST WITH THE COLD FRONT BUT EXPECT SOME
INSTABILITY SUNDAY AFTERNOON. THE COLD FRONT MIGHT PROVIDE ENOUGH
LIFT TO TOUCH OFF ISOLATED THUNDERSTORMS LATE IN THE AFTERNOON AND
INTO THE EVENING. SOUTHWEST FLOW CONTINUES ON THE FOURTH AND BEHIND
THE COLD FRONT IT WILL BE COOLER..BUT TEMPERATURES WILL STILL BE
ABOVE AVERAGE. COULD SEE ISOLATED THUNDERSTORMS OVER SOUTHWEST
MONTANA DURING THE AFTERNOON AND EVENING PERIOD AND POSSIBLY INTO
CENTRAL MONTANA DURING THE EVENING PERIOD. THE GFS AND ECMWF MODELS
ARE NOW ON THE SAME PAGE IN DEVELOPING AN UPPER RIDGE OVER
WESTERN AND CENTRAL MONTANA ON WEDNESDAY. THE GFS CONTINUES THE
UPPER RIDGE ON THURSDAY WHILE THE ECMWF MOVES IT INTO EASTERN
MONTANA. THIS RIDGING WILL CONTINUE TO KEEP TEMPERATURES ABOVE
AVERAGE DURING THE TUESDAY THROUGH THURSDAY PERIOD. ALTHOUGH THE
AIRMASS IS EXPECTED TO CONTINUE RELATIVELY DRY..WARM AFTERNOON
TEMPERATURES AND WEAK INSTABILITY COULD TRIGGER ISOLATED
THUNDERSTORMS. BLANK

&&

.AVIATION...
UPDATED 1800Z.
A FAIRLY STRONG WESTERLY FLOW ALOFT WILL PREVAIL OVER THE REGION IN
THE NEXT 24 HRS. EXPECT VFR CONDITIONS AT ALL TERMINALS EXCEPT FOR
PERIODS OF MVFR/IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS OVER
KBZN AND KLWT THIS AFTERNOON. STRONG WESTERLY WINDS WILL CONTINUE
MAINLY OVER NORTH CENTRAL PLAINS THROUGH THIS EVENING. JOH

&&

.HYDROLOGY...
COOLER TEMPERATURES THE NEXT 48 HOURS WILL SLOW SNOW MELT RATES
SLIGHTLY BUT WARMER TEMPS THIS WEEKEND WILL INCREASE RATES AGAIN.
RESERVOIRS ACROSS THE AREA REMAIN NEAR CAPACITY AND AS A RESULT
COULD INCREASE THE AMOUNT OF WATER RELEASED AND SUBSEQUENT WATER
LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  73  48  83 /   0   0   0   0
CTB  46  70  45  79 /   0   0   0   0
HLN  48  74  48  83 /  10   0   0   0
BZN  46  76  47  85 /  30   0  10   0
WEY  35  70  35  78 /  30  10  10   0
DLN  43  74  45  83 /  10   0   0   0
HVR  49  73  49  83 /   0   0   0   0
LWT  46  70  46  80 /  20  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD HIGHLIGHTS REMAIN IN EFFECT UNTIL FURTHER NOTICE.

&&

SHORT TERM...EMANUEL
LONG TERM...BLANK
AVIATION...JOH/SUK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 30, 2:24 PM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
224 PM MDT THU JUN 30 2011

MTZ012-015-055-011200-
CASCADE-MADISON-GALLATIN-
224 PM MDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOOD HIGHLIGHTS WILL REMAIN IN EFFECT ACROSS PORTIONS OF THE
REGION UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008>011-013-014-044>054-011200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
224 PM MDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 1:01 PM MDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
101 PM MDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 6 SE JACKSON            45.32N 113.31W
06/29/2011  M58 MPH          BEAVERHEAD         MT   DEPT OF HIGHWAYS

            58 MPH NON THUNDERSTORM PEAK WIND GUST.

&&

CORRECTED EVENT...REMARKS

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:01 PM MDTSpecial Weather StatementTFXBlaine44 min
Jun 29, 6:08 PM MDTSpecial Weather StatementTFXBlaine52 min
Jun 29, 6:21 PM MDTSevere Thunderstorm WarningTFXBlaine27 min

Nearby

River Flood Watches in Montana, 2011Every river flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.